Hail, Henderson
- When
- May 1, 12:02 AM CST
- Where
- Henderson County, Athens
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.200, -95.850
5 flash flood, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 9:27 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1027 PM CDT FRI APR 30 2004 .DISCUSSION... SEVERAL CLUSTERS OF SEVERE STORMS CONTINUE TO MOVE ACROSS NORTH TEXAS THIS EVENING. EXPECT THE ACTIVITY TO CONTINUE ALONG AND AHEAD OF THE SLOWLY ADVANCING COLD FRONT...WITH ONLY A GRADUAL DECREASE IN INTENSITY EXPECTED AFTER MIDNIGHT. FLOOD WATCH AREA LOOKS GOOD BASED ON CURRENT TRENDS. WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S IN MOST AREAS AHEAD OF THE COLD FRONT AND A RELATIVELY SLOW EASTWARD MOVEMENT TO CONVECTION...THE THREAT OF FLOODING WILL CONTINUE OVERNIGHT. UPDATED ZONES HAVE BEEN SENT. MAINLY MADE SOME MINOR CHANGES TO FIRST PERIOD TO ACCOUNT FOR CURRENT ACTIVITY AND CURRENT HEADLINES. 09 && .DISCUSSION... 311 PM FRIDAY SEVERE WEATHER...IN THE WEST AT THE PRESENT TIME...WILL SPREAD EAST ACROSS THE CWA TONIGHT...AND TURN INTO A HEAVY RAIN EVENT. FLOOD WATCH ISSUED FOR THE NORTHWESTERN TWO THIRDS OF NORTH TEXAS FOR TONIGHT AS HEAVY RAINS WILL COVER AREAS ALREADY SATURATED FROM LAST WEEKS RAINS. THE RAINS WILL END SATURDAY OVER ALL BUT THE SOUTHEAST AFTER A COLD FRONTAL PASSAGE. THIS IS A COLD AIRMASS FOR EARLY MAY AND TEMPS WILL BE IN THE 40S BY SUNDAY MORNING OVER MOST OF NORTH TEXAS. TEMPS WILL BEGIN TO RISE WITH THE NEW WEEK AS HIGH PRESSURE BUILDS AND THE ATMOSPHERE DRIES. THE REMAINDER OF THE WEEK SHOULD BE RAIN FREE WITH MORE SEASONAL TEMPERATURES. && .FWD WATCHES/WARNINGS/ADVISORIES... TX...FLOOD WATCH UNTIL 700 AM CDT SATURDAY FOR ZONES TXZ091>095... TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>146...TXZ156>157... TXZ159. SEVERE THUNDERSTORM WATCH UNTIL 100 AM CDT SATURDAY FOR ZONES TXC001...TXC085...TXC113...TXC119...TXC139...TXC161...TXC213... TXC217...TXC223...TXC231...TXC257...TXC277...TXC293...TXC309... TXC349...TXC379...TXC397...TXC467. &&
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 1110 PM CDT FRI APR 30 2004 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 1110 PM CDT FRI APR 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE NIGHT ACROSS PARTS OF NORTH TEXAS. THE MODERATE RISK AREA IS EAST OF A LINE EXTENDING FROM PARIS TO DALLAS TO GOLDTHWAITE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF NORTH TEXAS FOR TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. LOCALLY HEAVY RAINS AND SOME FLOODING PROBLEMS ARE ALSO EXPECTED. A SLOW MOVING COLD FRONT WAS LOCATED FROM NEAR SHERMAN TO DALLAS TO GOLDTHWAITE AT 11 PM FRIDAY. SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT FOR THE REST OF THE NIGHT. THE AIRMASS REMAINS VERY UNSTABLE IN AREAS AHEAD OF THE COLD FRONT...AND SEVERE WEATHER WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT HOURS. ALTHOUGH THE AIRMASS IS LESS UNSTABLE TO THE WEST OF THE COLD FRONT...A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL WILL BE POSSIBLE. LIFTING FROM AN APPROACHING UPPER LEVEL SYSTEM WILL CONTRIBUTE TO THE ELEVATED INSTABILITY AND THUNDERSTORM POTENTIAL OVERNIGHT. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON SATURDAY...WITH CHANCES CONTINUING ACROSS THE SOUTH SATURDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND LIGHTNING WILL ALSO PRESENT WEATHER HAZARDS. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR MUCH OF THE NIGHT... ESPECIALLY IN THE MODERATE RISK AREA AHEAD OF THE COLD FRONT. 09
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1057 PM CDT FRI APR 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
1056 PM HAIL RED OAK 32.52N 96.81W
04/30/2004 1.00 INCH ELLIS TX TRAINED SPOTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1132 PM CDT FRI APR 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
1125 PM HAIL 8 SW CANTON 32.47N 95.96W
04/30/2004 1.75 INCH VAN ZANDT TX LAW ENFORCEMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1134 PM CDT FRI APR 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
1130 PM HAIL WILLS POINT 32.71N 96.01W
04/30/2004 1.00 INCH VAN ZANDT TX LAW ENFORCEMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1153 PM CDT FRI APR 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
1105 PM HAIL 8 SW CANTON 32.47N 95.96W
04/30/2004 2.50 INCH VAN ZANDT TX TRAINED SPOTTER
TENNIS BALL SIZED HAIL IN WHITTON, CAR AND MOBILE HOME
WINDOWS BROKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1204 AM CDT SAT MAY 1 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
1136 AM HAIL MALAKOFF 32.17N 96.01W
05/01/2004 2.00 INCH HENDERSON TX LAW ENFORCEMENT
RELAYED BY SHERIFF OFFICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1225 AM CDT SAT MAY 1 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
1100 PM HAIL ATHENS 32.20N 95.86W
04/30/2004 0.75 INCH HENDERSON TX FIRE DEPT/RESCUEThe Dallas/Ft Worth radar (KFWS), 143 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
5 flash flood, 2 hail. Local standard time, as filed.
Water was over roads in town.
Northbound Interstate 45 at mile marker 231 was closed due to high water. Other areas of Interstate 45 were also closed. Numerous roads in Corsicana were closed. The bridge spanning Post Oak creek was heavily damaged. At 130 AM at mile marker 228 on Interstate 45, a truck drove into high water on the east side service road. The passenger escaped, but the 33 year old driver drowned.
A car was swept off Bunert Road as it was trying to cross a low water crossing. The father driving escaped, but his two small children drowned.
At least one home was flooded in town due to high water.
The Hewitt exit on Interstate 35 at mile marker 329 was closed due to flooding. Several cars were in ditches.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Navarro | 2004-05-01 | 33 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Navarro | 2004-05-01 | 1 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Navarro | 2004-05-01 | 2 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402335, 5402337, 5402338, 5402340, 5402336, 5402339, 5402334.